Osteoporosis International

, Volume 21, Issue 9, pp 1617–1619

Flare-up of hand osteoarthritis caused by zoledronic acid infusion

  • G. R. Werner de Castro
  • F. S. Neves
  • S. C. de Magalhães Souza Fialho
  • I. A. Pereira
  • G. Ribeiro
  • A. F. Zimmermann
Case Report

DOI: 10.1007/s00198-009-1123-7

Cite this article as:
Werner de Castro, G.R., Neves, F.S., de Magalhães Souza Fialho, S.C. et al. Osteoporos Int (2010) 21: 1617. doi:10.1007/s00198-009-1123-7

Abstract

Zoledronic acid is effective for osteoporosis at a single annual intravenous dose. It usually causes few adverse effects; the most common are related to acute phase reactions. We reported the case of a 64-year-old woman who presented flare-up of hand osteoarthritis after zoledronic acid infusions. Despite the fact that arthralgia is a common side effect of intravenous bisphosphonates, development of inflammatory signs in osteoarthritic joints is a rare event. We hypothesized that this side effect is caused by a release of cytokines secondary to activation of gamma-delta T lymphocytes.

Keywords

Bisphosphonates Osteoarthritis Side effects Zoledronic acid 

Copyright information

© International Osteoporosis Foundation and National Osteoporosis Foundation 2009

Authors and Affiliations

  • G. R. Werner de Castro
    • 1
    • 2
  • F. S. Neves
    • 1
    • 2
  • S. C. de Magalhães Souza Fialho
    • 2
  • I. A. Pereira
    • 2
  • G. Ribeiro
    • 2
  • A. F. Zimmermann
    • 1
    • 2
  1. 1.Rheumatology UnitHospital Governador Celso RamosFlorianópolisBrazil
  2. 2.Rheumatology Unit, Universitary HospitalUniversidade Federal de Santa CatarinaFlorianópolisBrazil